Hail, Taos
- When
- July 31, 1:57 PM MST to 2:00 PM MST
- Where
- Taos County, Arroyo Seco
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.520, -105.570
Strong thunderstorms with heavy rainfall developed along the Continental Divide early on the 29th and pushed slowly east toward the Rio Grande Valley through the evening hours. Several strong cells produced hail over portions of the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Strong thunderstorms with heavy rainfall developed along the Continental Divide early on the 29th and pushed slowly east toward the Rio Grande Valley through the evening hours. Several strong cells produced hail over portions of the area. Nickel size hail and heavy rain impacted Arroyo Seco. Hail was also reported near Las Vegas and Moriarty. A powerful storm near Abiquiu produced torrential rainfall, flooding, and damaging hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 31, 10:32 AM MST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1132 AM MDT THU JUL 31 2014 .AVIATION... 18Z TAF CYCLE UPPER RIDGE AXIS STRETCHED FROM CENTRAL AZ TO SOUTH CENTRAL NM WITH GENLY NORTHWEST FLOW ALOFT OVER NORTHERN AND CENTRAL NM. LOW LEVEL EASTERLY GRADIENT TO PERSIST OVER THE REGION. AREAS MVFR CIGS WITH ISOLD EMBEDDED IFR CIGS/VSBYS IN BR OBSCURING TERRAIN FROM THE EAST SLOPES OF THE CENTRAL MT CHAIN TO THE TX BORDER TO GRADUALLY IMPROVE THROUGH 22Z. BEST INSTAB BEFORE 00Z TO EXIST OVER WRN NM...WHERE SCT TSRA SFC WND GUSTS TO 40KTS EXPECTED TO DEVELOP AND OCCASIONALLY OBSCURE MTS. STEERING FLOW WOULD TAKE THIS ACTIVITY INTO THE RIO GRANDE VALLEY AFT 21Z. TSRA/SHRA MAY POSSIBLY ADVECT/DEVELOP OVER PORTIONS OF THE EAST AFT 00Z...AND EXPECT REDEVELOPMENT OF MVFR CIGS/VSBYS IN BR AFT 03Z EAST SLOPES CENTRAL MT CHAIN. && .PREV DISCUSSION...747 AM MDT THU JUL 31 2014... .UPDATE... WITH PWATS RANGING FROM 1 TO 1.5 INCHES...AND A SLOW MOVING DISTURBANCE SINKING SOUTH AND SOUTHEASTWARD ACROSS COLORADO...WE RECONSIDERED THE FLASH FLOOD POTENTIAL. ANTECEDENT MOISTURE IS PRESENT IN PLACES LIKE WESTERN SAN MIGUEL COUNTY AND ALONG THE EAST SLOPES OF THE CENTRAL MOUNTAINS...WHERE LOCALLY HEAVY RAIN FELL YESTERDAY. FURTHER...THE SOUTHWEST MOUNTAINS HAD SOME RAIN OVERNIGHT...SO PLACES LIKE THE WHITE WATER BALDY BURN SCAR SHOULD PRODUCE RAPID RUNOFF WITH ANY PRECIP THAT FALLS TODAY. DECIDED TO ISSUE A FLASH FLOOD WATCH FOR THE WESTERN MOUNTAINS EAST OF THE CONTINENTAL DIVIDE AND SOUTH OF THE RIO CHAMA...AND ALSO FOR THE SOUTHERN SANGRES...CENTRAL MOUNTAINS AND ADJACENT HIGHLANDS. SINCE CONVECTION IS EXPECTED TO DRIFT SLOWLY TOWARD THE SOUTH AND SOUTHEAST...ADDED THE WEST CENTRAL HIGHLANDS AND SANTA FE AREA...TOO. STORMS SHOULD BECOME MOST WIDESPREAD DURING THE AFTERNOON ACROSS THE WESTERN MOUNTAINS...SINCE THEY ARE STARTING OFF WITH LESS CLOUD COVER. WESTERN STORMS SHOULD ALSO BENEFIT FROM SOME RESIDUAL EASTERLY UPSLOPE FLOW LINGERING FROM YESTERDAYS BACK DOOR COLD FRONT. IN CONTRAST...THE UPSLOPE FLOW...ASSOCIATED LOW CLOUDS AND TEMPERATURES SEVERAL DEGREES BELOW NORMAL WILL SLOW THE START OF CONVECTION ACROSS THE NORTH CENTRAL AND CENTRAL MOUNTAINS. MODELS DO AGREE ON SOME QPF BULLS EYES HERE DURING THE EVENING AND OVERNIGHT...APPARENTLY KEYING ON SOME LATE DAY HEATING AND GRADUALLY IMPROVING FORCING ALOFT WITH THE APPROACHING DISTURBANCE OVER CO. THE FLASH FLOOD WATCH MAY NEED TO BE EXPANDED TO THE NORTHERN SANGRE DE CRISTOS...SOUTH CENTRAL MOUNTAINS AND THEIR ADJACENT HIGHLANDS/HIGH PLAINS. THIS WILL DEPEND ON THE DISSIPATION OF LOW CLOUDS AND CONVECTIVE DEBRIS CLOUDS LINGERING FROM LAST NIGHTS CONVECTION. 44 && .PREV DISCUSSION...348 AM MDT THU JUL 31 2014... .SYNOPSIS... DAILY ROUNDS OF SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND INTO THE NIGHT TIME HOURS THROUGH THE WEEKEND. A ROBUST MONSOON MOISTURE PLUME IS EXPECTED TO STREAM NORTHWARD OVER CENTRAL AND WESTERN PARTS OF NEW MEXICO AS A SUBTROPICAL LOW DRIFTS SLOWLY NORTHWARD WEST OF NEW MEXICO...THEN EASTWARD NORTH OF NEW MEXICO. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN WITH A RISK OF FLASH FLOODING. EXCEPT FOR SOME NEAR NORMAL READINGS WEST OF THE CONTINENTAL DIVIDE TODAY...HIGH TEMPERATURES WILL GENERALLY VARY FROM A FEW TO 14 DEGREES BELOW NORMAL EACH DAY. && .DISCUSSION... CONSIDERED ISSUING A FLASH FLOOD WATCH FOR TODAY...BUT COULDNT MUSTER ENOUGH CONFIDENCE DUE TO CONCERNS ABOUT HOW COOL IT WILL BE ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN AND ABOUT THE AMOUNT OF CONVECTIVE DEBRIS CLOUDS LIKELY TO LINGER OVER CENTRAL AND SOUTHEAST AREAS WELL INTO THE DAY. POST FRONTAL HIGH TEMPERATURES SHOULD ONLY REACH THE 60S TO MID 70S TODAY ACROSS THE SANGRE DE CRISTOS AND NORTHEAST HIGHLANDS...WHERE MODELS ARE GENERALLY AGREEING ON SOME OF THE BETTER QPF. CHATTED WITH NWS PUEBLO AND WE DECIDED TO LET THE DAY SHIFT RE-ASSESS THE SITUATION BASED ON THE EROSION OF DEBRIS CLOUDS AND UPDATED MODEL RUNS. AT THIS TIME IT LOOKS LIKE THE SOUTHWEST MOUNTAINS MAY HAVE THE BEST CHANCE OF FLASH FLOODING DURING THE AFTERNOON DUE TO MORE SUN...WARMER TEMPERATURES AND SLOWER STORM MOTIONS THERE. THE RISK FOR FLASH FLOODING MAY THEN SHIFT TO THE EAST SLOPES OF THE NORTHERN AND CENTRAL MOUNTAINS AS A SLOW MOVING DISTURBANCE ALOFT SHIFTS CLOSER TO NE NEW MEXICO FROM N COLORADO IN NW FLOW ALOFT. THE UPPER HIGH IS PROGGED TO SHIFT FROM SW OF NM TODAY TO NORTHERN NM AND CO BY SATURDAY NIGHT AS THE SUBTROPICAL WAVE SHIFTS NORTHWARD OUT OF THE GULF OF CA. AFTER THE SUBTROPICAL MOISTURE PLUME CROSSES THIS WEEKEND...SOME DRIER AIR IS FORECAST TO SHIFT OVER NM FROM THE SOUTHWEST AROUND THE BASE OF THE WAVE AS THE SYSTEM CROSSES THE CENTRAL ROCKIES. THIS SHOULD RESULT IN A NOTICEABLE DOWNTICK IN CONVECTION MONDAY AND TUESDAY...THOUGH THERE SHOULD STILL BE SCATTERED TO ISOLATED CELLS AROUND. MODELS THEN DEPICT THE SUBTROPICAL WAVE DROPPING SOUTHEASTWARD OVER NE NM AS AN UPPER LEVEL TROUGH AND BACK DOOR COLD FRONT WEDNESDAY AND WEDNESDAY NIGHT. THIS COULD BE ANOTHER PERIOD OF HEAVY RAIN ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN. 44 && .FIRE WEATHER... UPPER LEVEL HIGH PRESSURE...CURRENTLY POSITIONED OVER SOUTHERN ARIZONA...WILL DRIFT ABOUT OVER THE NEXT SEVERAL DAYS. MOIST SOUTHEAST TO SOUTH LOW LEVEL FLOW AND AN ACTIVE MONSOON PLUME OVER EASTERN ARIZONA AND WESTERN NEW MEXICO TO PERSIST THROUGH AT LEAST THE WEEKEND. THUS...WETTING RAIN IS A GOOD BET FOR MOST AREAS...WITH THE EXTREME NORTHWEST PLATEAU LEAST FAVORED. EARLY NEXT...WETTING RAIN LOOKS TO FAVOR THE HIGHER TERRAIN WITH DRIER CONDITIONS ACROSS THE EAST BUT AN UPPER LEVEL DISTURBANCE AND POSSIBLY A BACK DOOR FRONT INTO THE EAST COULD SHIFT THE FOCUS TO THE EASTERN PLAINS BY MID WEEK. TEMPERATURES TO REMAIN BELOW SEASONAL NORMALS THROUGH THE PERIOD. VENTILATION WILL BE POOR TO FAIR MOST AREAS TODAY EXCEPT FOR THE EXTREME WEST WITH LITTLE IMPROVEMENT ON FRIDAY. FOR THE WEEKEND... VENTILATION RATES IMPROVE ACROSS THE EAST ON SATURDAY AND ACROSS ALL ZONES BY SUNDAY. 05 && .ABQ WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES... NMZ504-506>508-511-512-514-515-518-521>523-529. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT THU JUL 31 2014 NMZ501>540-011200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 600 AM MDT THU JUL 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND FLASH FLOODING TODAY. MODELS PAINT SOME OF THE HEAVIEST PRECIPITATION THIS AFTERNOON ACROSS THE SOUTHWEST MOUNTAINS AND ALONG THE EAST SLOPES OF THE WEST CENTRAL AND JEMEZ MOUNTAINS. THE FOCUS SHOULD THEN SHIFT TO THE NORTH CENTRAL AND CENTRAL MOUNTAINS AND ADJACENT EAST SLOPES THIS EVENING. STORMS WILL MOVE SLOWLY AND GENERALLY TOWARD THE SOUTHEAST AND SOUTH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A VERY MOIST ATMOSPHERE WILL REMAIN IN PLACE THROUGH THE WEEKEND. A SLOW MOVING UPPER LEVEL TROUGH WILL PASS SOUTHEASTWARD OVER NORTHEAST NEW MEXICO FRIDAY BRINGING THE GREATEST POTENTIAL FOR FLASH FLOODING TO THE CENTRAL MOUNTAIN CHAIN AND ADJACENT EAST SLOPES. THE BEST POTENTIAL FOR FLASH FLOODING SHOULD THEN SHIFT WESTWARD OVER THE WEEKEND AS A SLOW MOVING SUBTROPICAL WAVE MIGRATES NORTHWARD WEST OF NEW MEXICO STEERING A ROBUST MONSOON MOISTURE PLUME OVER THE CONTINENTAL DIVIDE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. 44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 237 PM MDT THU JUL 31 2014 NMZ512-513-516-312115- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-UPPER RIO GRANDE VALLEY-WEST SLOPES SANGRE DE CRISTO MOUNTAINS- 237 PM MDT THU JUL 31 2014 ...STRONG THUNDERSTORM MOVING OVER CENTRAL TAOS COUNTY... AT 236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL ONE HALF TO THREE QUARTERS OF AN INCH IN DIAMETER NEAR ARROYO HONDO. MOVEMENT WAS SOUTHEAST AT 15 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE ARROYO SECO...EL PRADO... LOS CORDOVAS...SAN CRISTOBAL...VALDEZ AND CEBOLLA MESA CAMPGROUND. HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. && LAT...LON 3656 10544 3637 10563 3660 10585 3667 10573 TIME...MOT...LOC 2037Z 310DEG 11KT 3656 10569 50
The Albuquerque radar (KABX), 190 km away, was scanning. The volume nearest the first event began at 20:58 UTC.
4 flash flood, 3 hail. Local standard time, as filed.
Observer reported the most severe storm at this location in 15 years. A total of 1.28 inches of rain fell in 45 minutes and the main road on their property was ripped apart and culverts destroyed. Additionally, their garden was shredded by hail.
New Mexico DOT reported that Highway 283 was closed near San Geronimo due to flash flooding. A CoCoRaHS observer in the area reported 2.81 inches of rainfall from this storm with strong runoff. 2.30 inches of that fell in just 30 minutes with hail. Highway 283 was reopened the following morning around 11am.
At least two roads were washed out near Beaverhead from heavy rainfall. Damage estimated for repairs.
Public reported that Earthship Way road was washed out from swiftly moving water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525370, 525575, 526074, 525371, 525580, 525581, 525373.